Arkansas, 2004

Hail and Damaging Winds in Arkansas, July 4, 2004

July 4, 2004 · NWS MEG · 17 events in 10 counties and zones

16 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 8:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 8:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT SUN JUL 4 2004

.DISCUSSION...

AN MCS OVER N CNTRL AR IS CURRENTLY PROGRESSING SEWD. LATEST
SATELLITE AND RADAR TRENDS INDICATE THAT THIS COMPLEX HAS WEAKENED
SOMEWHAT IN THE PAST 2 HOURS. STILL SOME POTENTIAL THAT A SVR WIND
GUST COULD COME OUT OF IT AS IT APPROACHES THE WRN PART OF THE CWA.
THEREFORE...SVR WATCH #547 HAS BEEN ISSUED TO COVER THE SITUATION.

ADDITIONAL STORMS COULD DEVELOP ALONG THE MCS OUTFLOW BOUNDARY LATER
TODAY BUT UNCERTAIN OF THE EWD EXTENT. CURRENT FCST HAS ONLY 10-14
POPS E OF THE MS RVR AND MAY NEED TO BE INCREASEED BY A FEW NOTCHES
IF CONDITIONS WARRANT.

ANOTHER MCS IS POSSIBLE LATE TONIGHT FROM THE NW BUT UNCERTAIN ON
ITS SEWD EXTENT. THE REST OF THE FCST PERIOD WILL BE DOMINATED BY A
BROAD SUBTROPICAL HIGH OVER THE SE STATES AND FRONTAL BOUNDARIES
STALLING TO THE N OF THE CWA. THIS SHOULD PROVIDE TYPICAL SUMMERLIKE
WX WITH WARM AND HUMID CONDITIONS AND OFF AND ON CHCS OF SHWRS/TSTMS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Jul 4, 8:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
922 AM CDT SUN JUL 4 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
922 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COMPLEX OF THUNDERSTORMS OVER NORTH CENTRAL ARKANSAS WILL PROGRESS
SOUTHEASTWARD THROUGH THE DAY. THERE IS A CHANCE THAT A FEW STORMS
COULD REACH THE EASTERN MOST COUNTIES OF ARKANSAS AND THE MISSOURI
BOOTHEEL TODAY. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND
POSSIBLY LARGE HAIL. THE MOST LIKELY TIME FOR THE EXISTING STORMS TO
AFFECT EAST ARKANSAS AND THE MISSOURI BOOTHEEL WILL BE BETWEEN 10 AM
AND 2 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE TUESDAY THROUGH SATURDAY. HOWEVER...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 4, 10:00 AM CST to 10:05 AM CST
Where
Lawrence County, Ravenden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -91.250

Several large trees were knocked down.

Thunderstorm Wind, Lawrence

When
July 4, 10:20 AM CST to 10:25 AM CST
Where
Lawrence County, Walnut Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -90.950

Several trees and power lines were blown down.

Thunderstorm Wind, Randolph

When
July 4, 10:20 AM CST to 10:25 AM CST
Where
Randolph County, Biggers
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
36.333, -90.800

A school had its roof blown off. Numerous trees were knocked down.

Thunderstorm Wind, Craighead

When
July 4, 10:30 AM CST to 10:45 AM CST
Where
Craighead County, Jonesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
35.833, -90.700

Several businesses and homes were damaged. Fifteen fiberglass poles were damaged. Some trees were blown down.

Thunderstorm Wind, Lawrence

When
July 4, 10:40 AM CST to 10:45 AM CST
Where
Lawrence County, Walnut Ridge
Measured
75 kt (86 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
36.067, -90.950

Some trees were knocked down.

Thunderstorm Wind, Greene

When
July 4, 10:45 AM CST to 10:50 AM CST
Where
Greene County, Paragould
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.050, -90.483

Some trees and power lines were blown down.

Thunderstorm Wind, Craighead

When
July 4, 11:00 AM CST to 11:05 AM CST
Where
Craighead County, Jonesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.833, -90.700

A mobile home park was damaged.

Thunderstorm Wind, Poinsett

When
July 4, 11:10 AM CST to 11:15 AM CST
Where
Poinsett County, Harrisburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -90.717

Some trees were uprooted and power lines were knocked down.

Thunderstorm Wind, Mississippi

When
July 4, 11:10 AM CST to 11:15 AM CST
Where
Mississippi County, Manila
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -90.167

Several trees and power lines were blown down.

Thunderstorm Wind, Cross

When
July 4, 11:15 AM CST to 11:20 AM CST
Where
Cross County, Wynne
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.233, -90.800

Some trees were blown down.

Thunderstorm Wind, Clay

When
July 4, 11:15 AM CST to 11:20 AM CST
Where
Clay County, Corning
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -90.583

Several trees and power lines were blown down.

Thunderstorm Wind, Poinsett

When
July 4, 11:20 AM CST to 11:25 AM CST
Where
Poinsett County, Marked Tree
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -90.417

A church roof was damaged. Some trees were blown down.

Thunderstorm Wind, Crittenden

When
July 4, 11:35 AM CST to 11:40 AM CST
Where
Crittenden County, Marion
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.217, -90.200

The roof of the car wash at a convenience store was blown off and landed against a house. Some power lines and tree were knocked down.

Thunderstorm Wind, Mississippi

When
July 4, 11:35 AM CST to 11:40 AM CST
Where
Mississippi County, Blytheville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.917, -89.917

Some power lines were blown down.

Hail, Mississippi

When
July 4, 11:35 AM CST to 11:40 AM CST
Where
Mississippi County, Luxora
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -89.933

Thunderstorm Wind, Lee

When
July 4, 11:45 AM CST to 11:50 AM CST
Where
Lee County, Marianna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -90.750

Several power lines were knocked down.

Thunderstorm Wind, Mississippi

When
July 4, 12:00 PM CST to 12:05 PM CST
Where
Mississippi County, Keiser
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -90.100

A pole was blown into a car windshield on Interstate 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415012, 5415013, 5415014, 5415015, 5415016, 5415028, 5415017, 5415018, 5415019, 5415020, 5415021, 5415022, 5415023, 5415024, 5415027, 5415025, 5415026.